Nebraska, 2010

Flash Flooding and Flood in Nebraska, September 1 to 2, 2010

September 1 to 2, 2010 · NWS OAX · 9 events in 4 counties and zones

Thunderstorms developed in southeast Nebraska along and south of a weak nearly stationary front during the early evening of Sept 1. The storms produced a few marginally severe hailstones, but since many of them repeatedly tracked across the same area for several hours, they also produced locally very heavy rain amounts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in southeast Nebraska along and south of a weak nearly stationary front during the early evening of Sept 1. The storms produced a few marginally severe hailstones, but since many of them repeatedly tracked across the same area for several hours, they also produced locally very heavy rain amounts. The heavy rain caused some flooding and flash flooding east of Lincoln and also helped push the Missouri River back up to near-flood or flood levels in far southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 1, 2:27 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 1, 2:27 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT WED SEP 1 2010

.SHORT TERM...TONIGHT.

FORECAST CONCERNS TONIGHT WILL BE THE CHANCE OF SHOWERS AND
THUNDERSTORMS AHEAD OF A COLD FRONT.

AT 20Z...THE SFC FRONT THAT MOVED THROUGH THE CWA HAS REORGANIZED
INTO AN AREA OF LOW PRES NORTH OF LNK WITH A FNT BTWN KFET AND LNK.
PRES FALL OF MORE THAN 4MB IN THE LAST THREE HOURS HAVE BEEN NOTED
WITH THIS FEATURE.  MEANWHILE THE PREFRONTAL TROF WAS OVER THE WRN
PLAINS AND IS AHEAD OF THE COLD FRONT OVER WRN SD.  THE INITIAL
FOCUS FOR SHOWERS AND THUNDERSTORMS WOULD BE IN THE VICINITY OF THIS
AREA OF LOW PRESSURE IN ERN NEB/SW IA AND ALSO OVER WRN NEBRASKA
AHEAD OF AN APPROACHING SHORTWAVE TROF.  INITIALLY INSTABILITY IS
LIMITED DUE TO LINGER CLOUDS TODAY AND COOLER TEMPS.  TONIGHT...THE
H85 FLOW INITIALLY FROM THE SOUTHEAST BECOMES MORE SOUTH AND
INCREASES AHEAD OF THIS MID LEVEL FLOW.  STEEPENING LAPSE
RATES...INCREASING INSTABILITY...AND 40-50KTS OF EFFECTIVE SHEAR
SHOULD PROMOTE SCATTERED SHOWER AND THUNDERSTORMS...SOME SEVERE
TONIGHT AHEAD OF THE COLD FRONT.  LOWS TONIGHT SHOULD BE IN THE 60S.

.LONG TERM...THURSDAY THROUGH WEDNESDAY.

MAIN FORECAST CONCERNS IN THIS PERIOD ARE TIMING THE END OF PCPN
ON THURSDAY...TEMPERATURES THROUGH THE WEEKEND AND PCPN CHANCES
RETURNING EARLY NEXT WEEK.

COLD FRONT SHOULD BE MOVING SEWD OUT OF SERN NE AND SWRN IA BY
MID MORNING THURSDAY. SCT SHOWER AND TSTM ACTIVITY MAY LINGER FOR
A WHILE IN THE MORNING...BUT THE AFTN SHOULD BE MAINLY DRY. LEFT A
SLIGHT CHANCE GOING CLOSE TO THE KS AND MO BORDERS...BUT OTHERWISE
EXPECT COOLER AND DRIER AIR TO MOVE IN BEHIND THE FRONT.

MID TROPOSPHERIC FLOW PATTERN WILL FEATURE A RIDGE BUILDING OVER
THE ROCKIES FRIDAY...GRADUALLY EXPANDING INTO THE PLAINS SUNDAY.
OUR AREA SHOULD BE DRY OR MAINLY DRY IN THAT PERIOD. THERE ARE SOME
HINTS OF LIGHT PCPN WITH THE LOW LEVEL WARM AIR ADVECTION LATE
SATURDAY NIGHT INTO SUNDAY NIGHT...BUT LEFT POPS BELOW 15 PERCENT
AT THIS TIME. SOUTHERLY WINDS WILL START INCREASING SUNDAY...BUT
WILL BE STRONGER AND MORE GUSTY MONDAY. 500 MB RIDGE AXIS SHIFTS
EAST OF OUR AREA MONDAY...AS A TROUGH DIGS OVER THE ROCKIES. THIS
PUTS US IN SOUTHWEST FLOW ALOFT...AND POTENTIALLY A MORE ACTIVE
PATTERN AS SUBTROPICAL MOISTURE IS TAPPED.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

A SMALL SCALE WEATHER FEATURE MOVING ACRS ERN NEB AT MID AFTERNOON
PRODUCED 3-4MB PRES FALLS IN THE LAST THREE HRS ALONG WITH PATCHY
MVFR CIGS IN A SMALL AREA BTWN KOMA TO KLNK.  THIS FEATURE WILL
CONTINUE TO MOVE EAST THIS AFTERNOON WITH SOME ISOLD -SHRA.  HAVE
SOME SHOWERS MENTINED WITH A CB...AND DID NOT MENTION THUNDER DUE TO
UNCERTAINTY OF LOCATION OF -TSRA. VRB WINDS WITH THE SHOWERS FROM 15
TO 25KTS. OVERNIGHT THETA-E ADVECTION WILL CONTINUE WITH THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT.
TIMING AND LOCATION OF ACTUAL PRECIP AREAS WILL BE TOUGH TO PIN DOWN
WITH BROAD LIFT AHEAD OF THE COLD FRONT...SO HESITANT TO INCLUDE
TSRA MENTION EXCEPT WITH BEST LIFT. PATCHY MVFR CIGS AND VSBYS WITH
SHOWERS AND TSRA OVERNIGHT.  CDFNT MOVES THRU THE TAF SITES AROUND
12Z AT KOFK AND 15-18Z AT KOMA/KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...ZAPOTOCNY
LONG TERM....MILLER
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Sep 1, 3:51 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
451 PM CDT WED SEP 1 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-021100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
451 PM CDT WED SEP 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE STORM DEVELOPMENT IS POSSIBLE THIS EVENING IN ASSOCIATION
WITH A SURFACE BOUNDARY STRETCHING FROM THE CENTRAL PLAINS INTO THE
DAKOTAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS.

NON SEVERE THUNDERSTORMS ARE THEN EXPECTED AFTER MIDNIGHT AND INTO
THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THERE IS A SMALL CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY WITH THE NEXT SYSTEM PASSING THROUGH THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Sep 1, 5:32 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
632 PM CDT WED SEP 1 2010

NEZ065-066-078-020000-
LANCASTER NE-SALINE NE-SEWARD NE-
632 PM CDT WED SEP 1 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SEWARD...NORTHERN
SALINE AND WESTERN LANCASTER COUNTIES UNTIL 700 PM CDT...

AT 630 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DORCHESTER...OR 26 MILES SOUTHWEST OF
LINCOLN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRETE...
  MILFORD...
  PLEASANT DALE...
  DENTON...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CHERMOK
Special weather statement, Sep 1, 6:37 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
737 PM CDT WED SEP 1 2010

NEZ065-066-020100-
LANCASTER NE-SEWARD NE-
737 PM CDT WED SEP 1 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN SEWARD AND NORTHWESTERN
LANCASTER COUNTIES UNTIL 800 PM CDT...

AT 735 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PLEASANT DALE...OR 12 MILES WEST OF
LINCOLN...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAWNEE STATE RECREATION AREA...
  MALCOLM...
  BRANCHED OAK STATE RECREATION AREA...
  RAYMOND...
  DAVEY...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CHERMOK
Special weather statement, Sep 1, 6:44 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT WED SEP 1 2010

NEZ066-089-020115-
GAGE NE-LANCASTER NE-
744 PM CDT WED SEP 1 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN LANCASTER AND NORTHERN
GAGE COUNTIES UNTIL 815 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PICKRELL...OR 9 MILES NORTH OF BEATRICE...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CORTLAND...
  FIRTH...
  HICKMAN...
  PANAMA...
  STAGECOACH STATE RECREATION AREA...
  WAGON TRAIN STATE RECREATION AREA...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CHERMOK

The radar

The Omaha radar (KOAX), 64 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Hail, Lancaster

When
September 1, 6:58 PM CST
Where
Lancaster County, 1.25 mi WSW of Malcolm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.890, -96.870

A few quarter-size hailstones were reported by a trained spotter just south of Malcolm.

Hail, Gage

When
September 1, 7:02 PM CST
Where
Gage County, 0.87 mi NW of Cortland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.510, -96.710

Hail, Lancaster

When
September 1, 7:03 PM CST
Where
Lancaster County, Firth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.530, -96.600

Hail, Lancaster

When
September 1, 7:10 PM CST to 7:15 PM CST
Where
Lancaster County, 0.87 mi SW of Raymond to 2 mi NE of Raymond
Measured
1 in hail
Reported by
Public
Coordinates
40.940, -96.780

Nickel to quarter-size hail fell for several minutes in the Raymond area.

Hail, Lancaster

When
September 1, 7:35 PM CST
Where
Lancaster County, 3.34 mi SE of Panama
Measured
0.88 in hail
Reported by
Public
Coordinates
40.570, -96.470

Hail, Otoe

When
September 1, 8:30 PM CST
Where
Otoe County, 4.68 mi WNW of Lorton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.600, -96.100

Flash Flood, Cass

When
September 1, 9:48 PM CST to 11:48 PM CST
Where
Cass County, 1.39 mi NE of Murdock to 0.87 mi ESE of Murdock
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.933, -96.249

Rainfall of 2 to 4 inches caused flash flooding across 310th Street just north of Highway 1 near Murdock.

Flash Flood, Cass

When
September 2, 12:10 AM CST to 6:00 AM CST
Where
Cass County, 1.55 mi WNW of Alvo to 1.74 mi ENE of Weeping Water Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.879, -96.407

Rainfall of 3 to 5 inches fell across the upper reaches of the Weeping Water Creek basin including 4.47 inches in Weeping Water. The heavy rain caused flash flooding along Weeping Water Creek and some of its tributaries from around Alvo to downstream of Weeping Water. In Weeping Water, water crossed a few roads and flooded into the city park. Numerous county roads between Alvo and Weeping Water were flooded.

Flood, Cass

When
September 2, 6:00 AM CST to 6:00 PM CST
Where
Cass County, 2.95 mi W of Weeping Water to 1.62 mi NW of Union
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.877, -96.186

Rainfall of 3 to 5 inches fell across much of the Weeping Water Creek basin from the evening of 9/1 until the early morning hours of 9/2. This caused Weeping Water Creek to flood from near Weeping Water downstream to Union. The creek at Union crested a little over its 25 foot flood stage during the early afternoon hours of 9/2. In Weeping Water the creek crested about 3 feet lower than the highest crest that was reached in June of 2010. Numerous county roads along the creek flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247621, 247622, 247623, 247624, 247626, 247627, 247617, 247618, 247620.